Medications and Plagues sent by God.

Standard

Dramatic title, I know, but I’m feeling dramatic today.

This won’t apply or resonate with everyone, but in case you are struggling with Atopic Dermatitis, Eczema, Eucresa, steroids, or Dupixent, I figured I’d throw my personal experience into the mix and maybe give someone a heads up or a “you’re totes normal” for moral support.

Eczema (atopic dermatitis) is something a lot of people struggle with, but for the most severe cases it often starts in childhood. I am lucky that that was not the case for me. I had a severe flare up in high school that was treated and went into remission for years. It wasn’t even diagnosed as eczema. Many years later I worked in a lab setting and had to wear latex gloves. My hands started to react and I was diagnosed with eczema, told to avoid latex, and given steroids that took care of the issue. Lately, I had a couple small spots that wouldn’t heal and those small spots suddenly led to a large flare up.  So I went back to the doctor (under the impression this was not a big deal and the fix would be simple and quick). I was put on prednisone and Eucrisa. Due to the history they suggested Dupixent. I still had no idea how bad it could be. There was a mix up with the Dupixent prescription and I went off the prednisone. The flare-up was like a literal fire that has been given a strong wind to stoke it. My entire body flared, the only portion of me that didn’t have some sort of lesion was my feet. There was no sleeping, showers were a misery, I wore black to hide the fact most of my body was raw and bloody and it soaked through my clothes regularly, and I battled what I’m guessing was situational depression. I was absolutely miserable and had no relief, it was a constant horrible sensation.

Since that time I’ve done quite a bit of research and have fought multiple battles with the doctor’s office. I don’t know why my experience with atopic dermatitis has been atypical, and I still have no idea what my triggers are (aside from gloves which I do not come into contact with anymore). I have been giving myself injections of Dupixent for about 2 months now and while I’m by no means in full remission, I was able to wean myself off of the steroids and use Eucrisa only in my worst problem areas.

I do have side effects with Dupixent and have been blundering through trying to find ways to cope. Today I’m actually home instead of at work because my side effects are too severe to go in. Hopefully, tomorrow will be better. Now, as with any medication, not everyone will have side effects, and if you do they may not be the same as mine. But if you do have side effects, and you’re looking for relief, hopefully, some of these tips will help.

  • Eye irritation (conjunctivitis, pink eye, etc.). Some people have this to a severe degree but mine has been limited to a couple days after the injection thus far. The optometrist recommended Refresh Advance eye drops and gel drops. Eye drops at least 4 times a day and gel drops before bed as they make your vision fuzzy. Both are otc. They’re magic.
  • Skin irritation around the eyes (especially eyelids and under eye areas). This area is never going to go back to normal, I’m pretty sure. The skin stays extremely swollen and looks kind of like elephant skin. The crease in my eyelids breaks open occasionally and that’s always a good look. The skin goes from weepy and oozy to dry and crusty. It does not look attractive. I have come to love Vanicream. Walgreens has a pound tub of it with a pump. I smear that on until I can’t open my eyes and let it soak in. I stopped using Eucrisa in that area because the burning had become so severe I just can’t deal with it anymore. And I’m not a wimp, I don’t mind a little stinging, but this would take my breath away and make me want to vomit. So I’m sticking with Vanicream.
  • Headaches behind the eyes. These aren’t migraine strength but have the tendency to turn into migraines if I don’t deal with them quickly. I’m an Excedrin migraine girl, even with normal headaches, but any sort of pain med would probably work.
  • Irritation of my lips. The corners of my mouth split open, kind of like the joker. While this would happen with eczema it seems the Dupixent makes it impossible to clear it up completely.
  • General blah feeling. It goes away within a few days and isn’t a deal breaker. Honestly, despite not enjoying these side effects, none of them are deal breakers. Things were so bad before I’ll take whatever.

 

Other useful items: Cetaphil facial soaps, creams, etc. These aren’t quite thick enough for the irritation I have going right now but they’re lovely under makeup and as a maintenance item. Masks you can stick in the fridge or microwave feel fantastic. The optometrist recommended the heated one to increase oil production into the tears you naturally produce, and the cooling feeling is delightful on the angry tissue around my eyes. Despite Youtube recommendations, most dermatologists don’t recommend elimination diets as it is rarely a food reaction causing the flare-ups.

It’s scary that there are so few options to deal with severe flare-ups, especially when I don’t know why it happened. I don’t want this to be my new normal, but I’m trying to roll with the punches and not let it affect my mood/outlook. If you have experienced any of this feel free to weigh in. It helps to know you aren’t alone.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s